We are aware some users might find it difficult to log into our site today. We are working on this issue and hope to have it resolved shortly.
Journal scan

Signs to look for when ageing affects body’s glucose levels

A hypoglycaemic episode in an older adult can lead to complications including falls, unconsciousness, seizures, cardiac events or even death.

The body has mechanisms to respond to a drop in blood glucose. With ageing, these responses, including the release of adrenaline which causes warning symptoms such as rapid heart beat, may be reduced.

As a result, older people may be less aware that their blood sugar levels are too low. Older people also have changes in renal and liver function that can mean medication stays longer in the body. These ageing changes make people more vulnerable to hypoglycaemia resulting from insulin injections or oral diabetic medication.

Nurses need to be aware that blood sugar levels should be checked if there are any changes in mood or physiological responses, such as sweating, in an older person who has diabetes.

Want to read more?

Unlock full access to RCNi Plus today

Save over 50% on your first three months:

  • Customisable clinical dashboard featuring 200+ topics
  • Unlimited online access to all 10 RCNi Journals including Nursing Older People
  • RCNi Learning featuring 180+ RCN accredited learning modules
  • NMC-compliant RCNi Portfolio to build evidence for revalidation
  • Personalised newsletters tailored to your interests

This article is not available as part of an institutional subscription. Why is this?

Jobs